Minnesota, 2016

Tornadoes and Hail in Minnesota, July 19, 2016

July 19, 2016 · NWS FGF · 24 events in 6 counties and zones

Tuesday July 19th was a very hot and humid day. Afternoon temperatures peaked in the mid to upper 80s, with dew points in the mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Tuesday July 19th was a very hot and humid day. Afternoon temperatures peaked in the mid to upper 80s, with dew points in the mid 70s. Thunderstorms fired up by late afternoon over southern Manitoba, Canada, and tracked southeast through northeast North Dakota and northwest Minnesota during the evening. These storms produced very large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 6:02 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 19, 6:02 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
702 PM CDT TUE JUL 19 2016

.UPDATE...
Issued at 653 PM CDT Tue Jul 19 2016

Severe weather ongoing in northeast ND vcnty Minto through Grafton...
should bleed across into northwest MN shortly. Watch in effect til
11pm.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 149 PM CDT Tue Jul 19 2016

Convection will be the challenge for the early afternoon as
instability continues to fight an H700 warm layer. A storm west of
Devils Lake in the vicinity of a more localized area of nil MLCIN
is moving into warmer air aloft and increasing MLCIN, however how
much this will weaken over the next couple of hours is still in
question as a well defined vort max moves east north of the
border. Thinking has been convection would stay north of the
border where the cap is weaker...however will put scattered storms
along and north of Highway 2 for the remainder of the afternoon.

Models have shown increasing potential for nocturnal activity
developing across southern Manitoba and moving into northern
Minnesota, where we are maintain a chance for storms however have
pushed pushed those chance POPs further east closer to the 10 to
12 DEG H700 temps.

Dew points have risen into the low 70s about as expected and as
full solar tomorrow will heat up a warm boundary layer that will
bring heat indices to near the 100 degree mark by tomorrow
afternoon. There are no plans to change headlines for the
excessive heat watch that goes into affect tomorrow, however the
far southern valley has be best chance of seeing heat indices near
105 degrees, or the excessive heat warning criteria. Feeling is
areas from Fargo north and within the valley will see advisory
criteria with indices between 100 and 105, with potential for
higher indices further south.

Another round of storms is possible as another short wave embedded
in the upper ridge moves across the area tomorrow, with the main
inhibitor once again being mid level temps and the strength of the
waves ability to break the cap. Temperatures should fall below 70
degrees during the night, however the hot and humid conditions
will return on Thursday when more headlines (advisory/warning)
will likely be needed.

.LONG TERM...(Thursday night through Tuesday)
Issued at 149 PM CDT Tue Jul 19 2016

Models in general agreement for this forecast period and went with a
blended soln. The Thursday night and early Friday time frame should
be quiet and remain warm as the H5 ridge stays over the area. By
Friday evening...will see an area of low pressure develop across the
western Dakotas with southerly flow pumping more heat and moisture
across the area. As the wave traverses the forecast area on
Saturday...will see increased chances for showers and storms.
Slightly cooler temps will move south across the area behind the low
by Sunday.  Slightly cooler temps will remain...along with some
scattered showers through the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 654 PM CDT Tue Jul 19 2016

General VFR conditions with scattered areas MVFR cigs and vsbys in
strong to severe TS across northeast ND and northwest MN through
04z. VFR cigs with isold TS possible eastward from TVF through BJI
after 04Z... with fair skies in eastern ND. Expect clearing skies
in northwest and northcentral MN after 08z.

&&

.FGF Watches/Warnings/Advisories...
ND...Excessive Heat Watch from Wednesday afternoon through Thursday
     evening for NDZ027-030-039-049-052-053.

MN...Excessive Heat Watch from Wednesday afternoon through Thursday
     evening for MNZ001>003-015-022>024-027>032-040.

&&

UPDATE...Gust
SHORT TERM...Speicher
LONG TERM...Voelker
AVIATION...Gust
Hazardous weather outlook, Jul 19, 5:41 AM CST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT TUE JUL 19 2016

MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053-
201145-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
641 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE
AREA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.

AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE UPPER 90S TO AROUND 105. SEE LATEST NPWFGF
STATEMENTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038-
054-201145-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
641 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS...MAINLY IN THE
DEVILS LAKE BASIN THIS AFTERNOON. THERE IS A CHANCE FOR SCATTERED
THUNDERSTORMS...MAINLY IN NORTHWESTERN MINNESOTA TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.

AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE MID 90S TO AROUND 100. SEE LATEST NPWFGF STATEMENTS
FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, Jul 19, 6:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
700 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     9 W GRAFTON             48.41N 97.60W
07/19/2016                   WALSH              ND   EMERGENCY MNGR

            MULTIPLE LARGE TREES DOWN OR SNAPPED

&&

JKAISER
Local storm report, Jul 19, 6:09 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     2 ESE GRAFTON           48.40N 97.36W
07/19/2016  M61 MPH          WALSH              ND   AWOS

            PEAK WIND MEASURED AT THE GRAFTON AIRPORT /KGAF/.

&&

GGUST
Local storm report, Jul 19, 6:10 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
710 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     MINTO                   48.29N 97.37W
07/19/2016  E70 MPH          WALSH              ND   TRAINED SPOTTER

            ESTIMATED BY FIREFIGHTERS IN TRUCK.

&&

GGUST
Local storm report, Jul 19, 6:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
720 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     4 N MOUNTAIN            48.74N 97.86W
07/19/2016                   PEMBINA            ND   TRAINED SPOTTER

            SEVERAL LARGE TREES BROKEN DOWN NEAR THE TONGUE RIVER.

&&

GGUST
Local storm report, Jul 19, 6:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     4 N GILBY               48.14N 97.47W
07/19/2016                   GRAND FORKS        ND   STORM CHASER

            LARGE MATURE TREES BROKEN DOWN IN SHELTER BELTS ALONG
            CR2.

&&

GGUST
Local storm report, Jul 19, 6:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
727 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND GST     4 E MINTO               48.29N 97.29W
07/19/2016  E70.00 MPH       WALSH              ND   TRAINED SPOTTER

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 75 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 7 hail, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 19, 6:35 PM CST
Where
Marshall County, 0.69 mi S of Oslo
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.190, -97.130

Numerous trees were snapped or uprooted in Oslo and across southern Oak Park Township. Wind driven hail stripped several fields bare along and south of highway 1.

Hail, Polk

When
July 19, 6:38 PM CST
Where
Polk County, 4.84 mi N of Northland
Measured
2.5 in hail
Reported by
NWS Storm Survey
Coordinates
48.150, -97.020

Ping pong ball to tennis ball sized hail fell across northern Higdem Township.

Thunderstorm Wind, Polk

When
July 19, 6:40 PM CST
Where
Polk County, 3.45 mi N of Northland
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.130, -97.020

Numerous trees were snapped or uprooted in shelterbelts and several fields were stripped by wind driven hail over northern and central Higdem Township.

Thunderstorm Wind, Polk

When
July 19, 7:15 PM CST
Where
Polk County, 5.07 mi ENE of East Grand Forks
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.960, -96.920

The wind gust was measured by a personal weather station.

Hail, Polk

When
July 19, 7:16 PM CST
Where
Polk County, East Grand Forks
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
47.930, -97.020

Thunderstorm Wind, Polk

When
July 19, 7:25 PM CST
Where
Polk County, 1.16 mi SE of Mallory
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.870, -96.900

The wind gust was measured by a MNDOT RWIS station along highway 2.

Thunderstorm Wind, Polk

When
July 19, 7:28 PM CST
Where
Polk County, East Grand Forks
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.930, -97.020

Large branches were blown down at the state park in East Grand Forks.

Hail, Polk

When
July 19, 7:29 PM CST
Where
Polk County, 1.96 mi SE of East Grand Forks
Measured
1 in hail
Reported by
NWS Employee
Coordinates
47.910, -96.990

The hail was mostly dime to nickel sized.

Hail, Beltrami

When
July 19, 7:30 PM CST
Where
Beltrami County, 2.92 mi NNE of Debs
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
47.770, -95.100

Thunderstorm Wind, Polk

When
July 19, 7:40 PM CST
Where
Polk County, 0.83 mi NE of Euclid
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.980, -96.620

A few large tree branches were blown down at a farmstead.

Funnel Cloud, Polk

When
July 19, 7:54 PM CST
Where
Polk County, 5.55 mi E of Euclid
Reported by
Trained Spotter
Coordinates
47.970, -96.510

A funnel cloud was observed by a spotter who was located east-northeast of Crookston.

Tornado, Polk

When
July 19, 7:55 PM CST to 7:58 PM CST
Where
Polk County, 6.51 mi E of Euclid to 7.08 mi ESE of Euclid
Rating
EF1
Path length
0.83 mi
Path width
300 yd
Continued into
Red Lake, Mn (FGF)
Reported by
NWS Storm Survey
Coordinates
47.960, -96.490

The tornado began in Polk County, and tracked intermittently for about five miles to two miles southeast of Dorothy, in Red Lake County. The tornado blew down numerous large trees in shelterbelts, rolled a horse trailer, blew apart a calf shed, and blew down a hay shed. Peak winds were estimated at 90 mph.

Tornado, Red Lake

When
July 19, 7:58 PM CST to 8:10 PM CST
Where
Red Lake County, 1.96 mi NW of Dorothy to 2 mi SE of Dorothy
Rating
EF1
Path length
4 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
47.950, -96.480

The tornado began in Polk County, and tracked intermittently for about five miles to two miles southeast of Dorothy, in Red Lake County. The tornado blew down numerous large trees in shelterbelts, rolled a horse trailer, blew apart a calf shed, and blew down a hay shed. Peak winds were estimated at 90 mph.

Hail, Polk

When
July 19, 8:00 PM CST
Where
Polk County, 7.61 mi N of Gully
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
47.880, -95.620

A few dime to quarter sized hail fell and broken tree branches were reported near the Gully Wildlife Management Area.

Thunderstorm Wind, Red Lake

When
July 19, 8:10 PM CST
Where
Red Lake County, 0.69 mi N of Red Lake Falls
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.890, -96.270

Many large tree branches were blown down. Large sections of roofing were peeled off a warehouse on the south side of town.

Tornado, Beltrami

When
July 19, 8:14 PM CST to 8:26 PM CST
Where
Beltrami County, 3.92 mi NNW of Puposky to 4 mi ENE of Puposky
Rating
EF1
Path length
4 mi
Path width
400 yd
Reported by
Emergency Manager
Coordinates
47.730, -94.940

The tornado was partially wrapped in heavy rain and downburst winds. The tornado blew down or snapped several hundred trees along its path and one structure had shingles torn off its roof. Peak winds were estimated at 90 mph. The emergency manager conducted an initial damage survey which was reviewed and confirmed by the NWS.

Hail, Beltrami

When
July 19, 8:15 PM CST
Where
Beltrami County, 2.92 mi SSW of Nebish
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
47.730, -94.870

Large hail and torrential rain was followed by damaging winds.

Thunderstorm Wind, Clearwater

When
July 19, 8:19 PM CST
Where
Clearwater County, 0.83 mi NW of Gonvick
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.740, -95.510

Several large tree branches were blown down.

Thunderstorm Wind, Beltrami

When
July 19, 8:20 PM CST
Where
Beltrami County, 2.92 mi NNE of Puposky
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.720, -94.880

Trees were blown down near the intersection of Irvine and Arctic road.

Hail, Beltrami

When
July 19, 8:45 PM CST
Where
Beltrami County, 5 mi SW of Puposky
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.620, -94.960

Thunderstorm Wind, Beltrami

When
July 19, 9:18 PM CST
Where
Beltrami County, 0.83 mi SW of North Pole
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.510, -94.890

Widespread tree damage and power outages were reported across northern Bemidji.

Thunderstorm Wind, Beltrami

When
July 19, 9:45 PM CST
Where
Beltrami County, 2.92 mi SSE of Bemidji
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.440, -94.880

A highway sign was blown down along highway 197.

Thunderstorm Wind, Beltrami

When
July 19, 9:50 PM CST
Where
Beltrami County, 6.25 mi WSW of Pennington
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.410, -94.620

A few trees were blown down on the north end of Cass Lake. A nearby RWIS mesonet station reported peak winds to 60 mph.

Thunderstorm Wind, Hubbard

When
July 19, 9:50 PM CST
Where
Hubbard County, 0.84 mi SE of Laporte
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.210, -94.760

Several large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641099, 641100, 641101, 638209, 638210, 638211, 638212, 638213, 641102, 641103, 638215, 641112, 641113, 641105, 641106, 641107, 641108, 641109, 638216, 638218, 638219, 638220, 641110, 641111.